Ask a doctor

Can people who are already hard of hearing take accutane?

I read that in rare cases accutane might cause irreversible hearing loss. Statistics in internet report less than 0.05 % of hearing loss after taking accutane. I'm already have moderate-severe hearing loss and guessing if there is higher possibility for me to have such side effect? For person who already have hearing problem more loss might mean deafness (which would be a tragedy). No way beautiful skin worth that type of risk. So I want to know how big the risk is.

Doctor Answers (1)

Accutane and hearing

+1
I have not heard of this side effect and have never had it reported to me by any of my patients. However, I only prescribe low doses of the medication so side effects are always much lower. I would recommend you ask the physician who oversees you for your hearing, as I would assume you are tested at least yearly for changes. Ask that physician his or her take on you taking Accutane. 

"This answer has been solicited without seeing this patient and cannot be held as true medical advice, but only opinion. Seek in-person treatment with a trained medical professional for appropriate care."


Las Vegas Dermatologist
4.5 out of 5 stars 7 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.